logo AFST

A proof of Reidemeister-Singer’s theorem by Cerf’s methods
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 23 (2014) no. 1, pp. 197-221.

Les concepts de scindement de Heegaard et de diagramme de Heegaard d’une variété fermée M de dimension 3 sont expliqués dans le langage des fonctions de Morse et des pseudo-gradients de type Morse-Smale. Nous utilisons, dans un cadre très simple, des techniques qui ont été développées par Jean Cerf pour la résolution d’un problème célèbre de pseudo-isotopie. Entre autres, nous montrons comment éliminer les maxima locaux surnuméraires dans un chemin générique de fonctions lorsque dimM>2. L’outil principal que nous introduisons est un lemme élémentaire de la queue d’aronde.

Heegaard splittings and Heegaard diagrams of a closed 3-manifold M are translated into the language of Morse functions with Morse-Smale pseudo-gradients defined on M. We make use in a very simple setting of techniques which Jean Cerf developed for solving a famous pseudo-isotopy problem. In passing, we show how to cancel the supernumerary local extrema in a generic path of functions when dimM>2. The main tool that we introduce is an elementary swallow tail lemma which could be useful elsewhere.

@article{AFST_2014_6_23_1_197_0,
     author = {Fran\c{c}ois Laudenbach},
     title = {A proof of {Reidemeister-Singer{\textquoteright}s} theorem by {Cerf{\textquoteright}s} methods},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {197--221},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 23},
     number = {1},
     year = {2014},
     doi = {10.5802/afst.1404},
     zbl = {06293510},
     mrnumber = {3204738},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1404/}
}
François Laudenbach. A proof of Reidemeister-Singer’s theorem by Cerf’s methods. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 23 (2014) no. 1, pp. 197-221. doi : 10.5802/afst.1404. https://afst.centre-mersenne.org/articles/10.5802/afst.1404/

[1] Bott (R.).— Lectures on Morse theory, old and new, Bulletin Amer. Math. Soc. 7, Number 2, p. 331-358 (Sept. 1982). | MR 663786 | Zbl 0505.58001

[2] Brin (M.), Stuck (G.).— Introduction to dynamical systems, Cambridge University Press (2002). | MR 1963683 | Zbl pre01849967

[3] Cerf (J.).— La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. 39, p. 5-173 (1970). | Numdam | MR 292089 | Zbl 0213.25202

[4] Chenciner (A.), Laudenbach (F.).— Singularités de codimension 1 et chemins élémentaires d’élimination, C. R. Acad. Sci. Paris, Série A, t. 270, p. 1575-1578 (juin 1970). | MR 278319 | Zbl 0195.25302

[5] Chillingworth (D. R. J.).— Collapsing three-dimensional convex polyhedra, Proc Cambridge Philos. Soc. 63, p. 353-357 (1967). | MR 210100 | Zbl 0152.22601

[6] Craggs (R.).— A new proof of the Reidemeister-Singer theorem on stable equivalence of Heegaard splittings, Proc. Amer. Math. Soc. 57, n 1, p. 143-147 (1976). | MR 410749 | Zbl 0394.57014

[7] Hirsch (M.).— Differential Topology, GTM 33, Springer (1976). | MR 448362 | Zbl 0356.57001

[8] Kudryavtseva (E. A.).— Realization of smooth functions on surfaces as height functions, Sbornik: Math. 190:3, p. 349-405 (1999). | MR 1700994 | Zbl 0941.57026

[9] Laudenbach (F.).— De la transversalité de Thom au h-principe de Gromov, p. 227-258 in: Leçons de mathématiques d’aujourd’hui, Ed. F. Bayart, E. Charpentier, vol. 4, Cassini, Paris (2010), ISBN 978-2-84225-114-7. | MR 842768

[10] Laudenbach (F.).— Transversalité, courants et théorie de Morse, éditions École polytechnique – Ellipses, Paris (2011), ISBN 978-2-7302-1585-5.

[11] Laudenbach (F.).— A proof of Morse’s theorem about the cancellation of critical points, C. R. Acad. Sci. Paris, Ser. I, vol. 351, Issues 11-12, p. 483-488 (June 2013). | MR 3090134 | Zbl pre06211818

[12] Milnor (J.).— Lectures on the h-cobordism theorem, Princeton Univ. Press (1965). | MR 190942 | Zbl 0161.20302

[13] Moraga Ferrándiz (C.).— Elimination of extremal index zeroes from generic paths of closed 1-forms, ArXiv math. 1303.5918.

[14] Morse (M.).— Bowls of a non-degenerate function on a compact differentiable manifold, 81-103 in: Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press (1965). | MR 182026 | Zbl 0159.24803

[15] Moser (J.).— On the volume elements on a manifold, Trans. Amer. Math. Soc. 120, p. 286-294 (1965). | MR 182927 | Zbl 0141.19407

[16] Reidemeister (K.).— Zur dreidimensionalen Topologie, Abh. Math. Sem. Univ. Hamburg 9, p. 189-194 (1933). | MR 3069596 | Zbl 0007.08005

[17] Siebenmann (L.).— Les bisections expliquent le théorème de Reidemeister-Singer, un retour aux sources, http://lcs98.free.fr/biblio/prepub/SiebenmannL_1980_Bisections/ SiebenmannL_1980_Bisections.pdf

[18] Singer (J.).— Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 n 1, p. 88-111 (1933). | MR 1501673 | Zbl 0006.18501

[19] Smale (S.).— On gradient dynamical systems, Annals of Math. 74, p. 199-206 (1961). | MR 133139 | Zbl 0136.43702

[20] Thom (R.).— Les singularités des applications différentiables, Ann. Inst. Fourier (Grenoble) 6, p. 43-87 (1955-1956). | Numdam | MR 87149 | Zbl 0075.32104

[21] Whitney (H.).— On singularities of mappings of Euclidean spaces. I. Mappings of the plane into the plane, Annals of Math. 62, p. 374-410 (1955). | MR 73980 | Zbl 0068.37101